Forum

Could the Mirena coil or the pill be increasing the number of women getting MS?

I have been worrying about the combination of Gilenya and the Mirena coil and trying to find information about this on the internet. I came across a paper that suggests that the Mirena coil may cause or worsen MS symptoms and that the pill and other forms of hormonal contraceptive may also be a problem. My own MS went along at a fairly steady rate when I was on the mini-pill but started to get worse much more quickly about two years after I had a Mirena coil fitted.

I have included a quote from the conclusion of the paper and the paper itself is here:

“Because MS is usually observed among women of the reproductive age, the question about the most reliable contraceptive option for these patients will always be the first one for clinicians to answer. While the earlier research did not oppose the idea of using hormonal contraceptives in MS patients, a recent study has suggested that certain hormonal methods may increase the risk of developing MS or MS-like symptoms. Based on recent findings, we recommend that clinicians should prescribe selective nonhormonal contraceptives such as copper-containing IUDs in all phases of MS disease to be on the safe side. In addition, when counseling about contraception methods for MS patients, each case should be individually evaluated on the basis of the severity of the disease and patient’ s lifestyle instead of steering away from this issue on the basis of inconclusive data. Further studies are required to arrive at a definitive conclusion regarding the identification of potential adverse effects of various hormonal and nonhormonal contraceptive methods.”

your problems after getting the coil could just be disease progression but if you are worried about the coil now, go see a proper doctor about it. Looking up any info about contraception online can be very tricky since there is so much WRONG info online about it. my MS is better for being on the pill all the time, getting my period really flares up my symptoms and an IUD is out of the question for me. there are many more women that are on hormonal contraception that say the same, but as with any type of contraception, everyone is different.

“on the basis of inconclusive data” says everything right there about how reliable the paper is

Like I said, I was much better on the mini-pill than I have been on the Mirena coil. I asked a neurologist, when I started to go downhill much more quickly, why it was happening. He said something like ‘maybe your MS is entering a new phase’. And maybe it was, and maybe I would be in exactly the same state now if I had had the coil taken out. I’ll never know but I wish I someone had told me at the time that it could be an effect of the Mirena and that is why I have started this thread.

That is interesting. Thinking about it completely unscientifically, the fact that more women than men seem to get MS does make one wonder whether monkeying about with one’s hormonal balance might have some effect - although whether that would be good or bad is anyone’s guess!

Alison

I’ve always thought that me taking the pill (microgynon) lead me to my first relapes, the one that got me diagnosed. My MS nurse agreed that it could very well have been. I took it in the lead up to me having optic nuerises and then again before my first relapse (loss of balance) etc. I haven’t touched it since and haven’t had a relapse since touch wood

I wish I had such a clear association. I shall be wondering for a long time if I could have changed the course of my disease by changing my contraception.

It’s tricky, isn’t it? Because the early decades in which MS will be doing its thing are exactly the same ones as women will typically be using some sort of contraception at least some of the time, it is going to be hard to tease out cause and effect.

Alison

1 Like